Texas, 2015Flash Flooding and Hail in Texas, April 12, 2015
April 12, 2015 · NWS MAF · 14 events in 6 counties and zones
Upper level low pressure area centered near Baja moved toward West Texas and then slowly across the Permian Basin and the Texas Panhandle, which provided enough lift over the area to produce showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper level low pressure area centered near Baja moved toward West Texas and then slowly across the Permian Basin and the Texas Panhandle, which provided enough lift over the area to produce showers and thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 12, 1:08 PM CST, 52 minutes earlier.
Area forecast discussion, Apr 12, 1:08 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 PM CDT Sun Apr 12 2015
.DISCUSSION...
Water vapor clearly depicts an upper low sw of KELP with a model
initialized 50-60kt 4h jet. Broad mid level lift is evident too as
seen in cyclonically curved cloud shield on IR, along with cooling
cloud tops. Summary model depiction of this is probably best seen
thru NAM/GFS OMEGA fields, which translate lift across the CWFA
between thru 03z. Lift will be within the 3rd standard deviation
positive PW anomalies and SHRA/TSRA should proliferate in this
environment. Between 18Z-19Z there were approx 300 lightning
strikes within 10-100 miles s of Rio Grande. The models attempt to
capture precip shield that moves SW-NE today, with a low level
wind shift from S to W. Heavy rain is a concern too with such high
ambient mstr content, however cells will be moving about 30 mph,
so flooding concerns will remain mostly local but certainly exist!
A few stong/severe storms cannot be ruled out either in this modest
CAPE/low shear environment, downburst winds/hail. Convection will
probably be strongest on leading edge of the reference rain cooled
air and by late in the day/early this evening there could be a few
areas of further enhancement. One could be across the central PB
where the airmass may have greatest SB destabilization and a
second across the Lower Trans Pecos where richest surface mstr
will be. PoPs will mostly wane into the night. There will be an
exception though, SE NM. Around 12Z wrap around precip will
develop in the area from S Plains into E-SE NM. Cold front is now
shown to arrive much earlier Monday and this will tend to renew
precip development for areas n of I-20, where it will be
noticeably cooler. Precip decreases Mon night/early Tue AM, but
there will be lingering showers, followed by cool, but drier
conditions Tue PM. A mid level trof will deepen near the 4-Corners
Wed with high based SHRA/TSRA possible W-NW late Wed PM into the
night. Assocd frontal timing is uncertain due to uncertainty wrt
where upper low will be. GFS brings the upper low across to the n
with drier/cooler low level air Fri-Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 53 64 46 68 / 40 60 60 10
BIG SPRING TX 58 67 50 70 / 50 50 60 20
CARLSBAD NM 57 63 46 71 / 50 70 30 10
DRYDEN TX 57 81 57 78 / 40 10 0 10
FORT STOCKTON TX 53 72 49 72 / 10 10 30 10
GUADALUPE PASS TX 45 55 41 66 / 50 50 10 10
HOBBS NM 50 61 45 67 / 50 70 50 10
MARFA TX 47 63 40 69 / 10 20 20 10
MIDLAND INTL AIRPORT TX 55 68 48 69 / 40 50 50 10
ODESSA TX 53 67 48 70 / 30 50 50 10
WINK TX 52 71 49 72 / 20 40 50 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Apr 12, 12:29 PM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
129 PM CDT SUN APR 12 2015
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
129 PM CDT SUN APR 12 2015 /1229 PM MDT SUN APR 12 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND OVERNIGHT...MAINLY
ACROSS SOUTHEAST NEW MEXICO AND THE WESTERN LOW ROLLING PLAINS. ANY
STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL
HAIL...GUSTY WINDS...AND VERY HEAVY RAINFALL. A STORM OR TWO MAY BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. LOCALIZED FLASH FLOODING
WITH BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE EXPECTED TO CONTINUE MONDAY...MAINLY ACROSS SOUTHEAST
NEW MEXICO AND THE WESTERN LOW ROLLING PLAINS. SOME OF THESE STORMS
MAY BECOME STRONG...WITH HAIL AND GUSTY WINDS. HEAVY RAINFALL RESULTING
IN LOCALIZED FLASH FLOODING IS ALSO POSSIBLE...ESPECIALLY IN ARROYOS
AND AREAS WITH POOR DRAINAGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
44
In the hours before
Special weather statement, Apr 12, 1:32 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CDT SUN APR 12 2015
TXZ058-067-122015-
WARD-REEVES COUNTY AND UPPER TRANS PECOS-
232 PM CDT SUN APR 12 2015
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL REEVES AND WESTERN WARD COUNTIES UNTIL 315 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 19 MILES SOUTHWEST OF PYOTE AT 232
PM CDT...MOVING NORTHEAST AT 20 MPH.
THE AREA AFFECTED INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 41 AND
61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.
&&
LAT...LON 3162 10333 3151 10304 3124 10330 3127 10340
TIME...MOT...LOC 1932Z 205DEG 19KT 3135 10333
Event by event
8 thunderstorm wind, 3 hail, 2 flash flood, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Brewster
- When
- April 12, 2:00 PM CST
- Where
- Brewster County, Panther Junction
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 29.300, -103.300
A thunderstorm moved across Brewster County and produced a 59 mph wind gust at the Panther Junction RAWS station.
Thunderstorm Wind, Brewster
- When
- April 12, 2:00 PM CST
- Where
- Brewster County, 26 mi E of Castolon
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 29.130, -103.089
A thunderstorm moved across Brewster County and produced a 58 mph wind gust at the Big Bend Portable RAWS station.
Hail, Loving
- When
- April 12, 2:35 PM CST to 2:40 PM CST
- Where
- Loving County, 2 mi W of Mentone
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 31.700, -103.634
Thunderstorm Wind, Brewster
- When
- April 12, 2:50 PM CST
- Where
- Brewster County, 17.95 mi SE of Panther Junction
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 29.100, -103.110
Thunderstorm Wind, Terrell
- When
- April 12, 3:25 PM CST
- Where
- Terrell County, Dryden
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 30.050, -102.120
A thunderstorm moved across Terrell County and produced a 68 mph wind gust at the Dryden ASOS site.
Thunderstorm Wind, Terrell
- When
- April 12, 3:31 PM CST
- Where
- Terrell County, Dryden
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 30.050, -102.120
A thunderstorm moved across Terrell County and produced a 68 mph wind gust at the Dryden ASOS site.
Thunderstorm Wind, Brewster
- When
- April 12, 3:38 PM CST
- Where
- Brewster County, Panther Junction
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 29.300, -103.300
Hail, Ector
- When
- April 12, 4:05 PM CST to 4:10 PM CST
- Where
- Ector County, 8 mi W of Odessa
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 31.850, -102.506
Thunderstorm Wind, Terrell
- When
- April 12, 4:25 PM CST
- Where
- Terrell County, Dryden
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 30.050, -102.120
Hail, Ector
- When
- April 12, 4:37 PM CST to 4:42 PM CST
- Where
- Ector County, Odessa
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.850, -102.370
Thunderstorm Wind, Midland
- When
- April 12, 6:00 PM CST
- Where
- Midland County, Midland
- Measured
- 76 kt (87 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 32.000, -102.080
Large tree uprooted in south Midland.
Flash Flood, Midland
- When
- April 12, 6:09 PM CST
- Where
- Midland County, 3.64 mi WSW of Midland to 3.25 mi SW of Midland
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 31.971, -102.132
Flash Flood, Ector
- When
- April 12, 6:30 PM CST to 7:30 PM CST
- Where
- Ector County, 0.29 mi WSW of Odessa to 0.52 mi ENE of Odessa
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 31.848, -102.374
At West County Road and University, running water approximately 10 inches deep and over sidewalks. Video via Social Media.
Lightning, Glasscock
- When
- April 12, 7:00 PM CST
- Where
- Glasscock County, 2 mi W of Garden City
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 31.870, -101.534
A thunderstorm moved across Glasscock County and lightning struck and caused a tank battery fire near Garden City. The cost of damage is a very rough estimate. There were no injuries reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, April 12, 2015$200,000 · 1.75 in hail · 6 events
- Flash Flood and Flood in Alabama, April 12 to 13, 2015$200,000 · 2 events
- Wildfire in North Dakota, April 12 to 14, 2015$200,000 · 1 event
- Flash Flooding in Florida, April 12 to 13, 2015$63,000 · 16 events
- Flash Flood and Damaging Winds in Texas, April 12, 2015$67,000 · 52 kt wind · 6 events
- Tornado and Hail in Kansas, April 12, 2015$45,000 · EF0 · 6 events
- Hail in Nebraska, April 12, 20151.75 in hail · 11 events
- Wildfire in Pennsylvania, April 12, 20151 injured · 2 events
- Tornado and Hail in Kansas, April 12, 2015EF0 · 9 events
- Hail and Damaging Winds in Kansas, April 12, 20151 in hail · 7 events
- Flash Flooding in Mississippi, April 12 to 14, 20156 events
- Hail and Damaging Wind in Kansas, April 12, 20151.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569162, 569163, 568033, 568034, 569165, 569166, 568035, 568036, 568037, 568038, 568039, 568041, 568042, 569159.